If you’re currently taking the antibiotic Cipro, here’s something you might want to know: it can cause tendons to rupture. So says a consumer group called Public Citizen that wants the Food and Drug Administration (FDA) to add a “black box” warning to the antibiotic.

Cipro is in a class of antibiotics called fluoroquinolones, and as of 1997, the FDA has received 336 reports of tendon rupture in patients treated with these compounds. Public Citizen claims that the numbers might actually be higher since not all side effects are reported to the FDA. Cipro is often prescribed for gastrointestinal, respiratory and urinary tract infections. It also was brought to the surface of American consciousness during the anthrax scare of the early part of the decade. Cipro can also cause liver damage, kidney damage and rhabdomyolysis (muscle wasting and pain), so it’s not something to be taken lightly.

Well…tendon ruptures suck–they’re horrible; some of the hardest things to recover from. I’ve referred patients with this condition orthopedists, and when the tendons are frayed like string cheese, they are very difficult to reattach. The weaker the tendon, the more likely it will be torn during a routine activity, like running for the bus, or stepping off of a chair–something simple. I guess if you’re exposed to anthrax, then you’ll need a bunch; but if there is an alternative–and you’d be wise to ask your doctor–I’d consider it.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

Copyright © 2013 Dr. Nick Campos - All Rights Reserved. Web Services by David Cosgrove Los Angeles Web Design